Kentucky, 2016Tornado in Kentucky, March 12, 2016
March 12, 2016 · NWS PAH · 1 event in 1 county or zone
S. Highway 641 between Murray and Hazel.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very short-lived, weak tornado touched down along U.S. Highway 641 between Murray and Hazel. The tornado formed within a line of thunderstorms (or quasi-linear convective system) that extended from north to south across western Kentucky. The storms moved through a marginally unstable air mass just south of a stationary front that was draped across the Lower Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 12, 8:19 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Mar 12, 8:19 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
819 PM CST SAT MAR 12 2016
.UPDATE...
Issued at 819 PM CST SAT MAR 12 2016
Shortwave energy approaching from Arkansas this evening will
keep showers and a few thunderstorms in the forecast tonight.
Doppler radar rainfall estimates over western Tennessee indicate
some rainfall totals over the last 3 hours in excess of 1.5
inches.
The intensity of this rain is expected to subside somewhat as the
night progresses. However, given the saturated soils from heavy
rain earlier in the week, it seemed prudent to issue a Flash Flood
Watch tonight for the Purchase area of western Kentucky and
bordering Missouri counties of New Madrid and Mississippi. Overall
rainfall totals are forecast in the 1 to 1.5 inch range tonight,
but localized amounts in excess of 2 inches cannot be ruled out.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 213 PM CST SAT MAR 12 2016
Energy with NE moving upper low out of east TX will result
in showers moving from south to north across the area tonight with
some embedded thunder possible. The low will open up by 12z
Sunday, with best moisture and lift shifting north in the morning.
Will increase PoPs through the evening, eventually reaching
categorical, followed by a tapering off trend from south to north
Sunday. Meanwhile, a second upper low should be over the Red River
Valley region 12z Sunday. It will head east reaching northern AR
by 06z Monday. The result should be another increase in convective
chances Sunday evening/overnight as this second system moves
across the area. As the system passes east Monday, PoPs will
decrease with dry weather forecast Monday night. Temps will be a
blend of MOS output from the MAV/MET numbers. Model preference was
also a GFS/NAM blend.
.LONG TERM...(Tuesday through Saturday)
Issued at 258 PM CST SAT MAR 12 2016
The main story during the long term period will be a downward trend
in temperatures. The upper level synoptic pattern will undergo
significant changes.
Tuesday will likely be the warmest day since early November as warm
air surges northeast ahead of a cold front. 850 mb temps are
forecast to reach near 15 celsius, which would support the gfs/ecmwf
mos highs near 80. However, model soundings indicate the potential
for a high-based cumulus deck, which would cut these readings down a
bit. The forecast will keep highs in the mid to upper 70s.
As far as precip potential Tuesday, the 12z model suite is almost
unanimous on dry weather despite the passage of a fairly strong
shortwave and cold front. An impressive capping inversion is
forecast by both the 12z nam and gfs to hold firm through the
daytime hours. Since this is a mesoscale convective situation that
is still three days out, it seems premature to eliminate pops
completely. Will maintain slight chance pops in the interstate 64
corridor region. Whatever convection does manage to develop would
encounter favorable shear profiles.
Temperatures will gradually cool down Wednesday through Saturday.
There are very large model differences regarding the upper air
pattern during this period. A deep cyclonic vortex is forecast by
the 12z gfs over the Great Lakes region for much of this period. The
gfs brings down some much colder 850 mb temps, as low as minus 8 by
Friday night. This would support highs only in the 40s by next
weekend. On the flip side, the past few ecmwf runs have been
amplifying a 500 mb trough over the Plains by next weekend. This
results in the development of a surface low to our west, which
significantly slows the arrival of the cooler air. The forecast will
essentially take a blend of the two extremes, with forecast highs
cooling into the 50s by Friday and Saturday. The best chance of rain
in the long term period will be Friday night and Saturday, and that
is based on the ecmwf.
&&
.AVIATION...
Issued at 603 PM CST SAT MAR 12 2016
Generally VFR cigs early tonight are expected to lower to IFR,
possibly lo MVFR, in the 04z-08z time frame. Visibilities will
lower into 3-5 SM range as showers move in from the north during
the evening and continue off and on overnight. Conditions may
improve to VFR cigs/vsbys 15-18z Sunday.
&&
.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...Flash Flood Watch until 7 AM CDT Sunday for MOZ112-114.
IN...NONE.
KY...Flash Flood Watch until 7 AM CDT Sunday for KYZ001>006-008-009.
&&
Hazardous weather outlook, Mar 12, 8:00 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
800 PM CST SAT MAR 12 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
800 PM CST SAT MAR 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS REMAIN POSSIBLE TONIGHT. THE PRIMARY
CONCERN IS HEAVY RAIN. LOCALIZED FLOODING CANNOT BE RULED OUT...
ESPECIALLY ACROSS THE PURCHASE AREA OF WESTERN KENTUCKY AND FAR
SOUTHEAST MISSOURI WHERE THE HEAVIEST RAIN FELL EARLIER IN THE WEEK.
REFER TO THE FLASH FLOOD WATCH FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY. THE
BEST CHANCE FOR STORMS SHOULD BE SUNDAY NIGHT. THERE IS ANOTHER CHANCE
OF THUNDERSTORMS TUESDAY MAINLY ALONG THE INTERSTATE 64 CORRIDOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD RELAY ANY REPORTS OF LOCALIZED FLOODING TONIGHT.
Tornado, Calloway
- When
- March 12, 9:22 PM CST to 9:23 PM CST
- Where
- Calloway County, 0.32 mi WNW of Midway to 0.32 mi NNW of Midway
- Rating
- EF0
- Path length
- 0.32 mi
- Path width
- 50 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.551, -88.326
A National Weather Service damage survey revealed a brief EF-0 tornado struck the west side of the community of Midway. The tornado occurred along Highway 1828 and traveled about one-quarter mile northeast across U.S. Highway 641. On Highway 1828, approximately half of the roof was ripped off a single family residence, including the decking and some rafters. Small tree limbs were broken, and the underpinning was blown from a mobile home. Power lines were brought down. Peak winds were estimated near 85 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arkansas, March 12 to 13, 2016$60,000 · 1 event
- Marine Thunderstorm Winds in Eastern Pacific Coastal Waters, March 12, 201661 kt wind · 4 events
- High Wind and Strong Wind in New Mexico, March 12, 2016$6,000 · 51 kt wind · 4 events
- High Wind in Texas, March 12 to 13, 201660 kt wind · 4 events
- Heavy Snow and High Wind in California, March 12 to 14, 201670 kt wind · 3 events
- Flooding in Indiana, March 12 to 23, 2016$4,000 · 2 events
- High Wind in California, March 12, 201650 kt wind · 1 event
- High Wind in New Mexico, March 12, 201651 kt wind · 1 event
- High Wind in Texas, March 12, 201652 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618525.